Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 134, NWS Cheyenne, WY

July 16, 2018Box Butte County, Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 16, 2018, 6:57 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 6:57 PM MDT (00:57 UTC)
Expired
Jul 16, 2018, 7:45 PM MDT
In force
48 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Box Butte County, NE, Dawes County, NE

The radar

The Rapid City radar (KUDX), 172 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 1.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

761 
WUUS55 KCYS 170057
SVRCYS
NEC013-045-170145-
/O.NEW.KCYS.SV.W.0134.180717T0057Z-180717T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
657 PM MDT MON JUL 16 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Box Butte County in the Panhandle of Nebraska...
  Southeastern Dawes County in the Panhandle of Nebraska...

* Until 745 PM MDT.

* At 656 PM MDT, a severe thunderstorm was located 11 miles southwest
  of Hay Springs, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chadron St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4244 10301 4267 10304 4274 10289 4272 10278
      4260 10277 4244 10278
TIME...MOT...LOC 0056Z 339DEG 16KT 4257 10284 

HAIL...1.00IN
WIND...60MPH
 
$$

Lyons
1 follow-up statement
709 
WWUS55 KCYS 170126
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
726 PM MDT MON JUL 16 2018

NEC013-170135-
/O.CAN.KCYS.SV.W.0134.000000T0000Z-180717T0145Z/
Box Butte NE-
726 PM MDT MON JUL 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR BOX BUTTE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4259 10303 4264 10295 4260 10277 4244 10278
      4244 10301
TIME...MOT...LOC 0125Z 339DEG 16KT 4245 10278 

$$

NEC045-170145-
/O.CON.KCYS.SV.W.0134.000000T0000Z-180717T0145Z/
Dawes NE-
726 PM MDT MON JUL 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHEASTERN DAWES COUNTY...

At 725 PM MDT, a severe thunderstorm was located 13 miles north of
Wild Horse Butte, or 16 miles south of Hay Springs, moving south at
20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Dawes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4259 10303 4264 10295 4260 10277 4244 10278
      4244 10301
TIME...MOT...LOC 0125Z 339DEG 16KT 4245 10278 

HAIL...1.00IN
WIND...60MPH
 
$$

Lyons

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:06 PM MDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 16, 2:06 PM MDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
206 PM MDT Mon Jul 16 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 200 PM MDT Mon Jul 16 2018

Convection has been confined mainly to the Snowy Range early this
afternoon with some weak showers persisting farther north. Satellite
showed an approaching shortwave with some convection developing over
western Wyoming. Expect showers and storms to spread into the western
parts of the CWA by late this afternoon and move over the plains
through much of this evening. Best instability looks to be over northern
parts of the CWA and expect this area to get the strongest storms,
mainly this evening as suggested by the HRRR and NAM. Showers and
storms likely to persist through tonight over the Nebraska Panhandle
as the shortwave passes by.

Similar pattern across the area Tuesday with the next shortwave likely
to kick off another round of convection especially over the plains.
Some strong to severe storms possible again with instabilities from
1500-2500 J/kg progged over the plains Tuesday afternoon and evening.
Drier air then moves into the area Tuesday night with monsoonal moisture
being shunted to the south with a warm and dry day Weds.

.LONG TERM...(Thursday through Monday)
Issued at 200 PM MDT Mon Jul 16 2018

Center of upper ridge west of the Four Corners will gradually drift
east and amplify over the Rockies and High Plains through Saturday.
Upper shortwave trough tracking east across the Northern Rockies and
Plains will suppress the ridge to the south Sunday and Monday. After
a rather warm Thursday, a dry frontal passage late Thursday will bring
slightly cooler temperatures Friday. A warm up returns Saturday as
700mb temperatures rise to near 20 deg Celsius. A lee surface trough
sets up across the high plains Saturday afternoon, which may focus
isolated late day convection, as well as over the Snowy/Sierra Madre
mountains. Another front pushes southeast across the CWA Sunday
afternoon, with focus for widely scattered convection along and south
of I-80 in southeast WY. High temperatures Monday will be closer to
seasonal normals with highs in the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1147 AM MDT Mon Jul 16 2018

Residual MVFR CIG at KSNY will become VFR by 20Z. Few SHRA/TS have
formed during the morning along a weak outflow boundary across east-
central WY. Convection will redevelop over the higher terrain of
southeast WY by mid-afternoon, and intensify while spreading east
during the late afternoon and evening. With the exception of KRWL.
have VCTS after 21Z at KLAR and KCYS, with VCTS or prevailing -TSRA
for the NE Panhandle after 06Z. Isolated strong/severe TSRA with
hail, strong winds and turbulence will be possible east of the
Laramie Range after 22Z.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Mon Jul 16 2018

Fire weather concerns should stay fairly low through the week with warm
conditions continuing. There will be scattered to numerous showers and
thunderstorms into this evening, and again on Tuesday as a couple
disturbances pass across the region. Drier conditions are then expected
across the area Wednesday through Friday as monsoonal moisture is cut
off for a time.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RE
Hazardous weather outlook, Jul 16, 4:14 AM MDT, 14 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
414 AM MDT Mon Jul 16 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-171015-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
414 AM MDT Mon Jul 16 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a slight risk of severe thunderstorms this afternoon and
evening north of a Lander to Cheyenne line with a marginal risk of
severe thunderstorms south of this line.

Thunderstorms will develop early this afternoon over the mountains
and higher terrain of southeast Wyoming, with storms spreading
further east and increasing in coverage and intensity late this
afternoon and especially this evening.

Some of the thunderstorms, especially in the slight risk area, may
become severe late this afternoon and this evening with the
primary threats being strong wind gusts over 60 mph and heavy
rain, with hail possible as well. Thunderstorms will be most
numerous during the evening hours east of a Douglas to Kimball
line.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered thunderstorms are expected again Tuesday afternoon and
evening, with a few strong to severe thunderstorms possible in the
afternoon and evening east of a Lusk to Cheyenne line.

.Spotter information statement...

Your National Weather Service Cheyenne team would appreciate any
reports of strong wind, heavy rain or hail this afternoon and
evening from thunderstorms.

Rubin

In the hours before

Special weather statement, Jul 16, 3:39 PM MDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
339 PM MDT MON JUL 16 2018

WYZ116-117-162215-
South Laramie Range-South Laramie Range Foothills-
339 PM MDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LARAMIE COUNTY...

At 339 PM MDT, a strong thunderstorm was located near Horse Creek, or
23 miles northeast of Laramie, moving northeast at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of northeastern South
Laramie Range and northwestern South Laramie Range Foothills
Counties.

LAT...LON 4142 10518 4148 10527 4159 10513 4147 10500
TIME...MOT...LOC 2139Z 228DEG 14KT 4147 10519

Mokry
Special weather statement, Jul 16, 3:46 PM MDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
346 PM MDT MON JUL 16 2018

WYZ101-162215-
Converse County Lower Elevations-
346 PM MDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CONVERSE COUNTY...

At 346 PM MDT, a strong thunderstorm was located 22 miles north of
Rolling Hills, or 37 miles northwest of Douglas, moving east at 35
mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Converse County Lower Elevations County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4315 10585 4328 10591 4335 10540 4312 10541
TIME...MOT...LOC 2146Z 266DEG 30KT 4322 10575

Mokry
Special weather statement, Jul 16, 4:14 PM MDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT MON JUL 16 2018

WYZ101-162245-
Converse County Lower Elevations-
414 PM MDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CONVERSE COUNTY...

At 413 PM MDT, a strong thunderstorm was located 18 miles northeast
of Rolling Hills, or 26 miles northwest of Douglas, moving southeast
at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of central Converse
County Lower Elevations County.

LAT...LON 4307 10574 4315 10573 4321 10561 4301 10529
      4285 10550
TIME...MOT...LOC 2213Z 306DEG 28KT 4311 10561

Mokry
Special weather statement, Jul 16, 5:38 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
538 PM MDT MON JUL 16 2018

WYZ101-170015-
Converse County Lower Elevations-
538 PM MDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CONVERSE COUNTY...

At 538 PM MDT, a strong thunderstorm was located 13 miles southwest
of Manning Ranch, or 16 miles northeast of Douglas, moving east at 15
mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

This storm will remain over mainly rural areas of east central
Converse County Lower Elevations County.

LAT...LON 4280 10517 4290 10515 4292 10493 4278 10495
TIME...MOT...LOC 2338Z 283DEG 12KT 4286 10510

Mokry
Special weather statement, Jul 16, 6:02 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
602 PM MDT MON JUL 16 2018

WYZ101-102-170045-
Converse County Lower Elevations WY-Niobrara County WY-
602 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA AND EAST
CENTRAL CONVERSE COUNTIES UNTIL 645 PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Manning Ranch, or 20 miles east of Douglas, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Keeline and Lost Springs.

LAT...LON 4281 10515 4296 10499 4285 10456 4261 10491
TIME...MOT...LOC 0002Z 302DEG 13KT 4284 10500

Lyons
Special weather statement, Jul 16, 6:12 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
612 PM MDT MON JUL 16 2018

NEZ002-003-170100-
Box Butte NE-Dawes NE-
612 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 700 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hay Springs, moving southeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Red Cloud Campground, Chadron Campground and Chadron St Park.

LAT...LON 4243 10299 4273 10308 4280 10279 4278 10277
      4245 10277 4244 10275
TIME...MOT...LOC 0012Z 322DEG 10KT 4270 10283

Lyons

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:12 PM MDTSpecial Weather StatementCYSDawes48 min
Jul 16, 7:17 PM MDTFlash Flood WarningCYSDawes3 hr
Jul 16, 7:38 PM MDTSpecial Weather StatementCYSSioux52 min
Jul 16, 7:43 PM MDTSevere Thunderstorm WarningCYSDawes32 min
Jul 16, 7:56 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes49 min
Jul 16, 8:15 PM MDTFlash Flood WarningCYSBox Butte, Dawes, Sioux3 hr
Jul 16, 9:00 PM MDTSpecial Weather StatementCYSKimball45 min
Jul 16, 9:07 PM MDTSevere Thunderstorm WarningCYSKimball38 min
Jul 16, 9:21 PM MDTSpecial Weather StatementCYSBanner, Kimball, Scotts Bluff39 min
Jul 16, 9:30 PM MDTAreal Flood AdvisoryCYSScotts Bluff5 hr
Jul 16, 9:53 PM MDTSevere Thunderstorm WarningCYSBanner, Box Butte, Morrill, Scotts Bluff, Sioux37 min
Jul 16, 10:21 PM MDTAreal Flood AdvisoryCYSBox Butte, Dawes9 hr
Jul 16, 10:28 PM MDTAreal Flood AdvisoryCYSBanner, Cheyenne, Kimball, Morrill, Scotts Bluff3 hr
Jul 16, 10:31 PM MDTSpecial Weather StatementCYSCheyenne, Morrill44 min
Jul 17, 3:22 AM MDTFlash Flood WatchCYSBanner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 2 more19 hr
Jul 17, 4:13 PM MDTSpecial Weather StatementCYSBanner, Kimball62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.